Flash Flood, Erie
- When
- July 22, 11:45 AM EST to 1:00 PM EST
- Where
- Erie County, Wesleyville
- Property damage
- $300,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.133, -80.000
Thunderstorms dumped locally heavy rains on portions of Erie County. 5 inches of rain during a thirty to forty five minute period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Thunderstorms dumped locally heavy rains on portions of Erie County. In an area from Wesleyville to Harborcreek, trained spotters reported around 1.5 inches of rain during a thirty to forty five minute period. There were several reports of street flooding, one report mentioned three to four feet of water flowing over a road. Another road was closed after water had risen enough to cover a bridge. A garage and first floor of a house were reported to be flooded. There were other reports of roads flooded by as much as two feet of water. Portions of a couple roads were washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 22, 6:30 AM EST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 730 AM EDT FRI JUL 22 2005 .AVIATION(12Z-12Z)... SCT-BKN LINE OF SHOWERS/STORMS HAS DEVELOPED ON OLD OUTFLOW FROM LAST NIGHTS TSTORM COMPLEX. WL ALLOW FOR SOME ACTIVITY PRIMARILY AT ERI YNG AND CAK FOR 1-3 HOURS YET THIS MORN. ELSEWHERE SHOULD BEGIN TO DRY OUT WITH LOWERING DEWPOINTS AND DECREASING MID CLOUDS. DRIER AIR WILL FILTER IN THIS AFTRN AND TNGT BUT I DOUBT IT WILL DRY OUT QUICKLY ENOUGH TONIGHT SO INCLUDED MVFR FOG AT MFD CAK AND YNG. && .SHORT TERM (TODAY THRU SUNDAY)... TODAY WILL SEE LINGERING SCATTERED SHOWER AND OCCASIONAL THUNDERSTORM ACTIVITY GRADUALLY DISSIPATE EARLY THIS MORNING. THIS ACTIVITY IS IN RESPONSE TO MCS THAT MOVED SOUTH AND WEST OF THE FORECAST AREA AND THE WEAK BARELY NOTICEABLE COOL FRONT SAGGING OVER THE AREA. I AM EXPECTING PRECIPITATION TO BE GONE BY MID DAY AS HIGH PRESSURE SETTLES IN OVER THE FORECAST AREA BY THIS EVENING AND TONIGHT. DRY AIR MASS WILL DOMINATE THE FORECAST AREA TONIGHT. SOME LINGERING LOW LEVEL MOISTURE MAY PRODUCE SOME PATCHY AREAS OF FOG BUT NOTHING WIDESPREAD OVER THE AREA. I AM EXPECTING TEMPERATURES TO BE SLIGHTLY COOLER THAN THEY HAVE BEEN THE PAST FEW NIGHTS AND ALSO LOWER DEW POINTS INTO THE LOWER 60S. SATURDAY SHOULD TURN OUT TO BE A WINNER AS HIGH PRESSURE CONTINUES TO DOMINATE THE AREA AS THE CENTER PASSES RIGHT OVERHEAD. SUBSIDENCE WILL LIKELY CAUSE TEMPERATURES TO CLIMB INTO THE MIDDLE 80S IN THE WEST AND LOWER 80S CENTRAL PORTIONS WITH UPPER 70S IN THE NORTHEAST. THEN IT HITS...AS THE HIGH PRESSURE SYSTEM MOVES EAST OF THE AREA SOUTH TO SOUTHEAST FLOW DEVELOPS CAUSING STRONG WARM AIR ADVECTION TO OCCUR. IN EFFECT...THE HOT AIR MASS THAT IS CURRENTLY OVER THE MID MISSISSIPPI VALLEY WILL BE ADVECTED NORTHEAST INTO THE FORECAST AREA. 850 MB TEMPERATURES CLIMB INTO THE MIDDLE 20S DEGREES C AND 1000 TO 500 MB THICKNESSES REACH 585 BY SUNDAY EVENING OVER THE WEST AND AROUND 580 IN THE EAST. SUBSIDENCE AHEAD OF THE COLD FRONT WILL LIKELY PUSH TEMPERATURES WELL INTO THE 90S. WILL BE A BIT CONSERVATIVE AND MENTION MIDDLE 90S IN THE WEST AND AROUND 90 IN THE EAST. IT IS POSSIBLE SOMEBODY IN THE WEST COULD REACH 100 ON SUNDAY IF NO DEBRIS CLOUDS FROM REMNANT MCS NEARBY OCCUR. THE OTHER CONCERN IS WILL AN MCS FORM FROM SHORTWAVE MOVING EAST ACROSS THE CENTRAL GREAT LAKES AND THEN START TO DIVE SOUTH INTO THE AREA FROM THE NORTH ALONG THE NORTH SOUTH ORIENTED THICKNESS LINES SUNDAY AFTERNOON AND EVENING. SURFACE BASED CAPES ARE PROGGED BY NAM MODEL TO BE AROUND 4000 J/KG WHICH WOULD BE AMPLE INSTABILITY TO FEED AN MCS MOVING INTO THE AREA. THIS SITUATION WILL HAVE TO BE CLOSELY MONITORED FOR SEVERE THREAT ESPECIALLY ON A SUNDAY AFTERNOON WITH LOTS OF BOATERS ON THE LAKE. && .LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... GENERAL SUMMERTIME PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD. TIMING AND LOCATION OF PCPN IS VERY DIFFICULT. THE MODELS ARE PICKING UP ON A FRONT THAT WILL MOVE THROUGH THE FORECAST AREA ON WED. I WILL UP POPS TO HIGH CHC FOR THIS DAY. THE REMAINDER OF THE PERIODS APPEAR WARM AND HUMID WITH SCATTERED AFTERNOON THUNDERSTORMS. TEMPS WILL REMAIN IN THE UPPER 80S TO NEAR 90. NO SIGNIFICANT CHANGES TO CURRENT FORECAST PACKAGE. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...NONE. .PA...NONE. SHORT TERM...LOMBARDY LONG TERM...GARNET AVIATION...KOSARIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 625 AM EDT FRI JUL 22 2005 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231025- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 625 AM EDT FRI JUL 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY THUNDERSTORMS ASSOCIATED WITH A WEAK COLD FRONT COULD POSSIBLY BECOME SEVERE THIS MORNING. THE THUNDERSTORM ACTIVITY WILL BE EAST OF THE AREA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... THERE IS THE POSSIBILITY THAT SEVERE THUNDERSTORMS COULD OCCUR ON SUNDAY IF A THUNDERSTORM CLUSTER DEVELOPS NORTH OF THE AREA AND MOVES SOUTH INTO THE AREA SUNDAY AFTERNOON AND EVENING. THE THREAT COULD IMPACT BOATERS ON LAKE ERIE AS WELL AS INLAND AREAS. THE TEMPERATURE IS EXPECTED TO BE ON THE RISE SUNDAY AND MONDAY. HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S AND INCREASING HUMIDITY WILL PRODUCE HEAT INDEX VALUES THAT WILL POSE A HEALTH RISK TO THOSE THAT ARE VULNERABLE TO HEAT STRESS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IF ANY DAMAGE IS ENCOUNTERED. LOMBARDY
The Buffalo radar (KBUF), 138 km away, was scanning. The volume nearest the first event began at 16:43 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466930.